Alert archive / Alabama / Tornado Warnings in 2003
Tornado Warning 16, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Apr 25, 2003, 4:51 PM CDT for DeKalb County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 25, 2003, 4:51 PM CDT (21:51 UTC)
- Expired
- Apr 25, 2003, 5:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 74 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 25, 12:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
523 WFUS54 KHUN 252151 TORHUN ALC049-252215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 450 PM CDT FRI APR 25 2003 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * TORNADO WARNING FOR... DEKALB COUNTY IN NORTHEAST ALABAMA * UNTIL 515 PM CDT * AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 5 MILES SOUTHWEST OF CROSSVILLE...MOVING EAST AT 25 MPH. THIS WARNING UPGRADES THE SEVERE THUNDERSTORM WARNING WHICH WAS IN EFFECT. * LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...COLLINSVILLE. LAT...LON 3425 8610 3417 8597 3431 8577 3438 8590 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 25, 4:31 PM CDT, 20 minutes earlier.
Area forecast discussion, Apr 25, 4:31 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 250 AM CDT FRI APR 25 2003 DID A QUICK UPDATE TO REMOVE LIMESTONE...LAWRENCE...MORGAN AND CULLMAN COUNTIES FROM TORNADO WATCH. NO MENTION OF PCPN IN ZONES FOR TONIGHT...EXCEPT LOW POP IN ERN ZONES. WATCHING WRAP AROUND PCPN ON AREA RADARS AND STLT. ATTM WILL KEEP CURRENT POPS IN ZONES AS IS. .HUN...TORNADO WATCH CONTINUES FOR MADISON...JACKSON...MARSHALL...AND DEKALB TIL 6 PM. SHUMWAY
Hazardous weather outlook, Apr 25, 3:36 PM CDT, 1 hour 15 minutes before
ALZ001>010-016-260230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 336 PM CDT FRI APR 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TODAY AND TONIGHT)... A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE DURING THE LATE AFTERNOON AND EARLY EVENING...MAINLY TO THE EAST OF I-65. ISOLATED TORNADOES ARE THE MAIN THREAT...BUT LARGE HAIL AND DAMAGING WINDS WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DRIER WEATHER WILL RETURN TO THE TENNESSEE VALLEY OVER THE WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED TONIGHT. SCHAUB
In the hours before
Special weather statement, Apr 25, 1:03 PM CDT, 3 hours 48 minutes before
ALZ009-010-251835- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 103 PM CDT FRI APR 25 2003 AN AREA OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST THROUGH EASTERN JACKSON AND NORTHEAST DE KALB COUNTIES THROUGH 130 PM. AT 1 PM CDT...THE STORMS EXTENDED SOUTHEAST FROM NEAR STEVENSON....TO IDER. THE STORMS WILL LIKELY PRODUCE WIND GUSTS OF 30 TO 40 MPH...SMALL HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN. RAINFALL AMOUNTS WILL GENERALLY BE AROUND A QUARTER OF AN INCH. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR THE LATEST WEATHER INFORMATION. A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTH ALABAMA UNTIL 6 PM CDT. TROUTMAN
Special weather statement, Apr 25, 3:06 PM CDT, 1 hour 45 minutes before
ALZ001>003-252030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 306 PM CDT FRI APR 25 2003 ...THE TORNADO WATCH HAS BEEN CANCELLED FOR LAUDERDALE... COLBERT AND FRANKLIN COUNTIES... THE THREAT FOR SEVERE WEATHER IN THESE COUNTIES HAS DIMINISHED. TROUTMAN
Local storm report, Apr 25, 4:16 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
416 PM CDT FRI APR 25 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM GUNTERSVILLE AL 1.00 IN HAIL
04/25/03 MARSHALL REPORTED BY EMERGENCY
MANAGEMENT.
0405 PM ALDER SPRINGS AL 0.75 IN HAIL
04/25/03 MARSHALL REPORTED BY EMERGENCY
MANAGEMENT.Special weather statement, Apr 25, 4:18 PM CDT, 33 minutes before
ALZ004-005-007-016-252150- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 418 PM CDT FRI APR 25 2003 ...THE TORNADO WATCH HAS BEEN CANCELLED FOR LIMESTONE...LAWRENCE... MORGAN AND CULLMAN COUNTIES... THE THREAT FOR SEVERE WEATHER IN THESE COUNTIES HAS DIMINISHED. TROUTMAN
Local storm report, Apr 25, 4:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
437 PM CDT FRI APR 25 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM ALBERTVILLE AL 1.00 IN HAIL
04/25/03 MARSHALL REPORTED BY WAVU/WQSB
RADIO STATION.The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 3:52 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 23 min |
| Apr 25, 4:08 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 37 min |
| Apr 25, 4:14 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 16 min |
| Apr 25, 4:41 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 34 min |
Nearby
Tornado Warnings in Alabama, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.